Maine, 2015

Hail and Damaging Winds in Maine, August 5, 2015

August 5, 2015 · NWS CAR · 5 events in 1 county or zone

An upper level disturbance and cold front crossing the region produced an isolated severe thunderstorm across southern Penobscot county during the afternoon of the 5th. The storm produced large hail and strong damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An upper level disturbance and cold front crossing the region produced an isolated severe thunderstorm across southern Penobscot county during the afternoon of the 5th. The storm produced large hail and strong damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 5, 1:22 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 5, 1:22 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
222 PM EDT WED AUG 5 2015

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTH OF THE AREA TONIGHT. WEAK HIGH
PRESSURE WILL BUILD OVER THE REGION THURSDAY INTO FRIDAY AS UPPER
LEVEL LOW PRESSURE REMAINS TO OUR NORTH.

&&

.NEAR TERM /THROUGH THURSDAY/...
ANY LINGERING THUNDERSHOWERS WILL DISSIPATE EARLY THIS EVENING.
NORTHERN AREAS WILL THEN REMAIN PARTLY TO MOSTLY CLOUDY OVERNIGHT
AS DOWNEAST BECOMES MOSTLY CLEAR. A WEAK SECONDARY SHORTWAVE
MOVING ACROSS THE NORTH BENEATH THE UPPER TROUGH MAY BRING SOME
SPOTTY SHOWERS LATE TONIGHT INTO EARLY THURSDAY OVER THE NORTH.
OTHERWISE, THURSDAY WILL BE MOSTLY CLOUDY OVER NORTHERN AREAS AND
SUNNY TO PARTLY CLOUDY DOWNEAST. THURSDAY WILL BE COOL WITH THE
AIR MORE STABLE THAN RECENT DAYS AS THE UPPER TROUGH TO OUR NORTH
WEAKENS A BIT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
THE MODELS ARE IN GOOD AGREEMENT OVER EARLY IN THE SHORT TERM
PERIOD. A LOW OVR NRN QUEBEC WILL MOVE EAST. AN UPPER LEVEL LOW
WILL REMAIN OVR QUEBEC THROUGH THE PERIOD. IT WILL SLOWLY FILL
THROUGH THE PERIOD AS IT WILL REMAIN QUASI-STATIONARY WEST/NW OF
QUEBEC CITY. A WEAK RIDGE OF HIGHER PRESSURE WILL BE BUILT INTO
SRN MAINE. A LOW PRESSURE SYSTEM OVR SC...WILL MOVE OFF THE COAST
FRI MRNG. THIS LOW WILL DEEPEN AS IT MOVES NORTH ALONG THE GULF
STREAM. THE GFS/NAM/ECMWF SHOWS BY THE END OF THE PERIOD THE LOW
WILL BE OVR THE SERN PORTIONS OF THE GULF OF MAINE...WRAPPING PCPN
INTO THE NEW BRUNSWICK COAST. ALL THREE ARE SIMILAR WITH MINOR
DIFFERENCES IN POSITION OF THE LOW.

THE ECMWF MOVES THE LOW TO THE SOUTH OF CAPE COD WELL SOUTH OF
THE GULF OF MAINE. THE GEM IS THE MOST PROGRESSIVE WITH THE
MOVEMENT OF THE LOW...AND BY THE END OF THE PERIOD MOVES IT INTO
CENTRAL NOVA SCOTIA.

LOADED A BLEND OF GFS/NAM/ECMWF/GEM FOR T/DP/WND/SKY/POP. ADDED 15
PERCENT TO WNDS FOR GUSTS OVER LAND 25 PERCENT FOR GUSTS OVER THE
COASTAL WATERS. LOADED HPC GUIDANCE FOR FIRST 2 PERIODS. BLENDED
GFS/ECMWF FOR FINAL 6 PERIOD TO BETTER CAPTURE SHOWERS ACROSS NRN
MAINE FRIDAY AFTERNOON.&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE EVER PERSISTENT UPPER TROUGH WILL CONTROL NORTHERN NEW ENGLAND
WEATHER INTO THE MIDDLE OF NEXT WEEK. THE GFS AND ECMWF DIFFERE ON
THE STRENGTH AND POSITION OF COASTAL LOW PRESSURE SYSTEMS
DEVELOPING ALONG FRONTAL BOUNDARIES. THE ECMWF IS SLOWER AND MUCH
STRONGER WITH THESE LOWS SUNDAY/SUNDAY NIGHT AND AGAIN ON TUESDAY
NIGHT/WEDNESDAY. THE MODEL BLEND BRINGS A CHANCE OF RAIN DURING
THESE TIME PERIODS. THE WORD IS UNSETTLED WITH TEMPERATURES
SLIGHTLY BELOW TO NEAR NORMAL FOR MID AUGUST.
&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: MAINLY VFR CONDITIONS ARE EXPECTED ACROSS THE REGION
TONIGHT AND THURSDAY.

SHORT TERM: GENERALLY MVFR CONDITIONS ACROSS NRN MAINE WILL
PERSIST THROUGH THE PERIOD WITH SCT SHWRS...WITH ISOL TSTMS FRI
AFTERNOON ACROSS. VFR CNTRL AND SRN MAINE FRI...WITH ISOL SHWRS
CNTRL ME. MVFR CONDITIONS WILL CONTINUE ACROSS NRN ME...AND SPREAD
TO CNTRL ME SAT...WITH SHWRS AND ISOL TSTMS. VFR CONDITIONS SRN
ME...DECREASING CIGS SAT AS A LOW MOVES NORTH WELL OFF SHORE. PCPN
AND LOW CLOUDS SHOULD REMAIN SOUTH OF ME COAST.

&&

.MARINE...
NEAR TERM: WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA TONIGHT
AND THURSDAY.

SHORT TERM: WINDS AND SEAS BELOW SCA CRITERIA THROUGH THE
PERIOD...SEAS WILL BE BUILDING LATE IN THE PERIOD...WILL REMAIN
BELOW 5 FT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
SHORT TERM...NORTON
LONG TERM...OKULSKI
AVIATION...BLOOMER/NORTON
MARINE...BLOOMER/NORTON
Hazardous weather outlook, Aug 5, 1:56 AM EST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
256 AM EDT WED AUG 5 2015

MEZ001>006-010-011-015>017-029>032-060700-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
256 AM EDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER
THIS MORNING THROUGH THE AFTERNOON. SMALL HAIL WILL BE POSSIBLE
WITH THE SHOWERS AND THUNDERSTORMS, WITH THE STRONGER ACTIVITY
POSSIBLY PRODUCING MARGINALLY SEVERE HAIL AROUND 1 INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-060700-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
256 AM EDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 5, 10:41 AM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1141 AM EDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     1 NE KATAHDIN IRON WORK 45.45N 69.17W
08/04/2015                   PISCATAQUIS        ME   PARK/FOREST SRVC

            MULTIPLE TREES DOWN ON KATADIN IRON WORKS ROAD.

&&

DDUMONT
Local storm report, Aug 5, 10:43 AM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
1143 AM EDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             MARS HILL               46.52N 67.87W
08/04/2015  M1.00 INCH       AROOSTOOK          ME   PUBLIC

            REPORT FROM SOCIAL MEDIA, TIME ESTIMATED BY RADAR.

0250 PM     HAIL             3 SSE SHIN POND         46.06N 68.53W
08/04/2015  E1.00 INCH       PENOBSCOT          ME   TRAINED SPOTTER

0322 PM     HAIL             4 NW SMYRNA MILLS       46.16N 68.23W
08/04/2015  E1.75 INCH       AROOSTOOK          ME   PUBLIC

            GOLF BALL-SIZED HAIL REPORT FROM SOCIAL MEDIA.

0323 PM     HAIL             DYER BROOK              46.08N 68.18W
08/04/2015  E1.25 INCH       AROOSTOOK          ME   PUBLIC

            PICTURE POSTED TO SOCIAL MEDIA. ALSO REPORT OF A TREE
            DOWN. TIME ESTIMATED BY RADAR

0325 PM     HAIL             SMYRNA MILLS            46.13N 68.16W
08/04/2015  E1.00 INCH       AROOSTOOK          ME   PUBLIC

            PICTURE POSTED TO SOCIAL MEDIA, TIME ESTIMATED FROM RADAR

0335 PM     TSTM WND DMG     1 NE KATAHDIN IRON WORK 45.45N 69.17W
08/04/2015                   PISCATAQUIS        ME   PARK/FOREST SRVC

            MULTIPLE TREES DOWN ON KATADIN IRON WORKS ROAD.

0350 PM     HAIL             8 NW HOULTON            46.21N 67.96W
08/04/2015  M1.00 INCH       AROOSTOOK          ME   TRAINED SPOTTER

0350 PM     HAIL             4 WSW LITTLETON         46.20N 67.92W
08/04/2015  M1.75 INCH       AROOSTOOK          ME   PUBLIC

            PICTURE POSTED ON SOCIAL MEDIA, TIME ESTIMATED FROM RADAR

0355 PM     HAIL             LITTLETON               46.23N 67.84W
08/04/2015  M1.25 INCH       AROOSTOOK          ME   PUBLIC

            PICTURE POSTED TO SOCIAL MEDIA

0355 PM     HAIL             2 W LITTLETON           46.23N 67.88W
08/04/2015  E1.00 INCH       AROOSTOOK          ME   PUBLIC

            PICTURE POSTED TO SOCIAL MEDIA, TIME ESTIMATED FROM RADAR

0430 PM     TSTM WND DMG     EAST MILLINOCKET        45.63N 68.57W
08/04/2015                   PENOBSCOT          ME   LAW ENFORCEMENT

            TREE DOWN, TIME ESTIMATE FROM RADAR.

0430 PM     TSTM WND DMG     CHESTER                 45.41N 68.50W
08/04/2015                   PENOBSCOT          ME   FIRE DEPT/RESCUE

            TREE DOWN IN TOWN, TIME ESTIMATE FROM RADAR

0445 PM     TSTM WND DMG     4 WNW WINN              45.52N 68.45W
08/04/2015                   PENOBSCOT          ME   FIRE DEPT/RESCUE

            TREE REPORTED DOWN ON ROUTE 161 IN WOODVILLE

0455 PM     HAIL             6 SSE NEWPORT           44.76N 69.23W
08/04/2015  M1.00 INCH       PENOBSCOT          ME   TRAINED SPOTTER

            QUARTER-SIZE HAIL

0530 PM     TSTM WND DMG     MACWAHOC                45.63N 68.26W
08/04/2015                   AROOSTOOK          ME   TRAINED SPOTTER

            TWO TREES DOWN

&&

DDUMONT
Local storm report, Aug 5, 2:18 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
318 PM EDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             5 SSW BAXTER ST PARK    45.96N 69.06W
08/04/2015  E1.00 INCH       PISCATAQUIS        ME   PARK/FOREST SRVC

            BAXTER STATE PARK RANGERS REPORTED QUARTER SIZE HAIL THAT
            COVERED THE GROUND AT LEDGE FALLS.

&&

DDUMONT
Local storm report, Aug 5, 2:19 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
319 PM EDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             5 SSW BAXTER ST PARK    45.96N 69.06W
08/04/2015  E1.00 INCH       PISCATAQUIS        ME   PARK/FOREST SRVC

            BAXTER STATE PARK RANGERS REPORTED QUARTER SIZE HAIL THAT
            COVERED THE GROUND AT LEDGE FALLS.

0245 PM     HAIL             MARS HILL               46.52N 67.87W
08/04/2015  M1.00 INCH       AROOSTOOK          ME   PUBLIC

            REPORT FROM SOCIAL MEDIA, TIME ESTIMATED BY RADAR.

0250 PM     HAIL             3 SSE SHIN POND         46.06N 68.53W
08/04/2015  E1.00 INCH       PENOBSCOT          ME   TRAINED SPOTTER

0322 PM     HAIL             4 NW SMYRNA MILLS       46.16N 68.23W
08/04/2015  E1.75 INCH       AROOSTOOK          ME   PUBLIC

            GOLF BALL-SIZED HAIL REPORT FROM SOCIAL MEDIA.

0323 PM     HAIL             DYER BROOK              46.08N 68.18W
08/04/2015  E1.25 INCH       AROOSTOOK          ME   PUBLIC

            PICTURE POSTED TO SOCIAL MEDIA. ALSO REPORT OF A TREE
            DOWN. TIME ESTIMATED BY RADAR

0325 PM     HAIL             SMYRNA MILLS            46.13N 68.16W
08/04/2015  E1.00 INCH       AROOSTOOK          ME   PUBLIC

            PICTURE POSTED TO SOCIAL MEDIA, TIME ESTIMATED FROM RADAR

0335 PM     TSTM WND DMG     1 NE KATAHDIN IRON WORK 45.45N 69.17W
08/04/2015                   PISCATAQUIS        ME   PARK/FOREST SRVC

            MULTIPLE TREES DOWN ON KATADIN IRON WORKS ROAD.

0350 PM     HAIL             4 WSW LITTLETON         46.20N 67.92W
08/04/2015  M1.75 INCH       AROOSTOOK          ME   PUBLIC

            PICTURE POSTED ON SOCIAL MEDIA, TIME ESTIMATED FROM RADAR

0350 PM     HAIL             8 NW HOULTON            46.21N 67.96W
08/04/2015  M1.00 INCH       AROOSTOOK          ME   TRAINED SPOTTER

0355 PM     HAIL             LITTLETON               46.23N 67.84W
08/04/2015  M1.25 INCH       AROOSTOOK          ME   PUBLIC

            PICTURE POSTED TO SOCIAL MEDIA

0355 PM     HAIL             2 W LITTLETON           46.23N 67.88W
08/04/2015  E1.00 INCH       AROOSTOOK          ME   PUBLIC

            PICTURE POSTED TO SOCIAL MEDIA, TIME ESTIMATED FROM RADAR

0430 PM     TSTM WND DMG     CHESTER                 45.41N 68.50W
08/04/2015                   PENOBSCOT          ME   FIRE DEPT/RESCUE

            TREE DOWN IN TOWN, TIME ESTIMATE FROM RADAR

0430 PM     TSTM WND DMG     EAST MILLINOCKET        45.63N 68.57W
08/04/2015                   PENOBSCOT          ME   LAW ENFORCEMENT

            TREE DOWN, TIME ESTIMATE FROM RADAR.

0445 PM     TSTM WND DMG     4 WNW WINN              45.52N 68.45W
08/04/2015                   PENOBSCOT          ME   FIRE DEPT/RESCUE

            TREE REPORTED DOWN ON ROUTE 161 IN WOODVILLE

0455 PM     HAIL             6 SSE NEWPORT           44.76N 69.23W
08/04/2015  M1.00 INCH       PENOBSCOT          ME   TRAINED SPOTTER

            QUARTER-SIZE HAIL

0530 PM     TSTM WND DMG     MACWAHOC                45.63N 68.26W
08/04/2015                   AROOSTOOK          ME   TRAINED SPOTTER

            TWO TREES DOWN

&&

DDUMONT

The radar

The Portland,ME radar (KGYX), 155 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Penobscot

When
August 5, 3:15 PM EST
Where
Penobscot County, Bangor
Measured
1 in hail
Reported by
Public
Coordinates
44.800, -68.770

Thunderstorm Wind, Penobscot

When
August 5, 3:25 PM EST
Where
Penobscot County, Veazie
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.830, -68.700

Several trees were toppled around town by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
August 5, 3:30 PM EST
Where
Penobscot County, Brewer
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.800, -68.750

Trees and wires were toppled around town by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
August 5, 3:35 PM EST
Where
Penobscot County, Eddington
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.830, -68.680

Utility poles were snapped along Route 9...with trees and wires toppled across the rest of town...by wind gusts estimated at 65 mph.

Hail, Penobscot

When
August 5, 3:38 PM EST
Where
Penobscot County, 0.49 mi E of Eddington
Measured
1 in hail
Reported by
Local Official
Coordinates
44.830, -68.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598753, 598755, 598756, 598758, 598759.